MAUDE Adverse Event Report: AMO PUERTO RICO MFG. INC. TECNIS IOL; EXTENDED DEPTH OF FOCUS INTRAOCULAR LENS

AMO PUERTO RICO MFG. INC. TECNIS IOL; EXTENDED DEPTH OF FOCUS INTRAOCULAR LENS
Model Number ZXT225
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Uveitis (2122); Blurred Vision (2137); Visual Disturbances (2140); Halo (2227); Eye Pain (4467); Unspecified Tissue Injury (4559)
Date of Event 10/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after implanting the johnson and johnson (jnj) intraocular lens (iol) into the patient¿s left eye she experienced several symptoms.The patient clarified that she has a jnj iol implanted in both eyes.Her right eye is ¿perfect¿.It healed in two days and her vision is 20/15.The same surgeon did her left eye.However, she described her left eye as a ¿nightmare¿.The lens didn¿t feel right in her eye and it feels off center and should be slid over more toward her nose.The patient reported having symptoms from the beginning.Right after the implant her symptoms were ¿dysphotopsia¿, blurry vision, glare, and halos.When she drives, she sees spiderwebs around the stop lights.For a while she saw black shadows.Initially, she had eye discharge but that has resolved.Although the pain has been there from the start in (b)(6) the pain seemed to worsen with added pressure in her eye.She feels immense pain in her left eye.The pain started the same day of surgery.She feels pain, pressure, and ¿fullness¿ in her face.The patient reported her intraocular pressure is between 16-19.However, she¿s insisting that she¿s feeling eye pressure and stated that it¿s been happening since the implant.The next day when she called her doctor, she was advised to remove the fox patch and open her eye.It was difficult to open her eye because she was having eye discharge and that made her eye stick together.The doctor advised her to place a warm eye compress over her eye.She used bruder masks.She was prescribed prednisolone.Presently, she¿s using restasis.The patient thinks that her doctor injured her eye while implanting the iol.Additionally, the patient reported that the doctor was not able to get rid of all her astigmatism.She can still drive.Additionally, she confirmed there were no complications during her implant procedure.According to the doctor¿s diagnosis her vision is 20/20.She had mild iritis likely due to the dry eye.He prescribed prednisolone and later neo-poly-dex eye drops and the iritis resolved.The doctor explained that for some patients it takes up to a year for the symptoms to resolve.It¿s almost a year for her and she¿s still experiencing the symptoms.The doctor also said her symptoms are neurological and referred her to a neurologist.The neurologist didn¿t find anything and couldn¿t tell her what was wrong.Her doctor suggested removing the lens and replacing it with a monofocal.However, she has not agreed to that procedure.The patient explained she had pre-existing dry eye but not this severe.Her left eye no longer tears not even when chopping onions.The eyelid in her left eye slips/closes a little and her lower eyelashes are growing into the cornea.On (b)(6) 2023, her husband told her she was acting strange.Suddenly the left side of her face and eye clenched.This left her with weakness in her left arm and left leg.She was diagnosed with trigeminal neuralgia symptoms.Regarding the medications, the patient provided restasis and neo-poly-dex eye drops and insisted she is healthy.No diabetes.Walks every day and takes care of herself.When she told her doctor that the lens shifted, he referred her to a neurologist.None of the neurologist can tell her what¿s wrong.Patient also explained she¿s seen at least 7 ophthalmologists.They all said the lens is correctly positioned and not off centered and nothing is wrong with the iol.Reportedly, she¿s had an mri and an orbits exam, and the results show she¿s fine.She scheduled an appointment with the best doctor in new york next week (b)(6) 2023.The patient did not provide the name of the doctor in new york.She also asked the jnj complaints analyst not call her doctor.She was reassured that we wouldn¿t call.The patient asked if she could get reimbursed if the lens was removed and replaced.She was referred to her doctor for reimbursement questions.No further information was provided.
 
Additional Manufacturer Narrative
Section d6b, if explanted, give date: not applicable as the iol was not explanted.Section h3-other (81): the device was not returned for evaluation as it remains implanted.Therefore, a failure analysis of the complaint device cannot be completed.A review of the device history record, complaint trending, and risk documentation for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS IOL
Common Device Name
EXTENDED DEPTH OF FOCUS INTRAOCULAR LENS
Manufacturer (Section D)
AMO PUERTO RICO MFG. INC.
road 402 north, anasco ind. pk
anasco PR 00610
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key17981267
Report Number3012236936-2023-02677
Device Sequence Number19700624
Product Code POE
UDI-Device Identifier05050474605770
UDI-Public(01)05050474605770(17)240213
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/13/2024
Device Model NumberZXT225
Device Catalogue NumberZXT225U190
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2023
Initial Report FDA Received Date10/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/13/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight52 KG
Patient EthnicityNon Hispanic
Patient RaceWhite